Advertisement
 
Skip navigation links
About Us
Members
Fellows in Training
Allied Health Professionals
Alliance
Patients & Public
ACAAI Foundation
Newsroom
Sponsors
Annual Meeting
Skip navigation links
About Us
About Us Home Page
The Specialty
American Medical Association Code of Ethics
Membership Categories | Membership in ACAAI
Become a Member
Become an International Affiliate Member
College History, Leadership & Awards
ACAAI Privacy Policy
ACAAI Terms of Use
Contact Us
Non-Members Online Store
iCAALL
Medical Student Resources
Clinical Trial Resource
Members
Member Directory
ACAAI Leadership
Annual Meeting
Nationwide Asthma Screening Program
CME/MOC Center
Joint Task Force of Practice Parameters
College History: Leadership & Awards
Letters to the Web Editors
Meetings and Events Calendar
Job Source
Fellows in Training
FIT Home Page
CME/MOC Center
FIT Become a Member
FIT Corner Questions
Meetings and Events
Member & Patient-Related Organizations
Nomination Procedures
FITs Unite in Baltimore for Education and Networking
Resources help FITs prepare for the ABAI exam
Allied Health Professionals
Allied Health Home Page
Annual Meeting
Ask the Allergist
Patient Frequently Asked Questions
Member & Patient Related Links
Meetings & Events Calendar
Become a Member
Alliance
Alliance Home Page
Annual Meeting
About the ACAAI Alliance
Meetings & Events Calendar
Become a Member
Alliance Calling all Photo Buffs!
Patients & Public
ACAAI Foundation
ACAAI Foundation Home Page
Foundation News
Donor Honor Roll
ACAAI Foundation Tithe-A-Talk Program
Honor and Memorial Gifts
Annual Meeting
ACAAI - Faces Facets Allergy Immunology 2014
Benefits
Al Jarreau
Named Lectures
Practice management, literature review and more for allied health professionals
Board Review

A Challenging Case of Urticaria - Suggestions

ACAAI.org received a rather puzzling case, so the ACAAI Website Editorial Board asked members to submit their comments/suggestions via the ACAAI LinkedIn group. Here is the case and consensus of submitted responses.

Q: A 6 year-old male with an unusual history was seen at my clinic. He has received antibiotics about 2-3 times per year for several years to treat otitis media. (For the sake of argument, let's say the reason for the otitis and whether he really needs antibiotics are not relevant to the question.) Following a 10 day course of amoxicillin, the parents have noted he sometimes develops urticaria 48 hours later. These urticaria last for 2-4 days, are intensely pruritic, then spontaneously resolve. There are no other accompanying symptoms. Urticaria only occurs after the antibiotic course is finished, but interestingly does not occur after every course, even with the same antibiotic! A recent biopsy of the rash is consistent with urticaria.

The family has observed that if the patient drinks milk while taking the antibiotic, the patient will subsequently get the post-course urticaria. However, if milk is avoided, then there are no hives. They have had this occur several times and are convinced it is reproducible. The family wonders if their son has a milk allergy, and whether the bacteria in their son's gut normally digest milk proteins so that he doesn't absorb some intact proteins that he might be allergic to. By this theory, when antibiotics are given, the bacteria are suppressed, and there is less degradation of the milk proteins, allowing the urticaria to proceed.

A milk IgE and components are pending. What do you think of this hypothesis? Is it plausible? Has anyone seen anything similar?

A: Consensus was reached around the following member suggestions/thoughts: Readers felt this an interesting story but were concerned about the retrospective nature of the observation, which certainly could be clouded or unreliable. If the parents are willing, the recommendation was to reproduce their findings by "repeating the experiment". One cannot control here for infection; opinion was expressed that some of the infections were possibly viral or at least initially so, then bacterial. Among the defined causes of urticaria in children, infection is one cause. So it seems this case does not yet have a definitive answer...

 
Copyright 2012 - American College of Allergy, Asthma & Immunology | 85 West Algonquin Road, Suite 550 | Arlington Heights, IL 60005











website designed and maintained by Washington Graphic Services